Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

If You Use a Screen Reader

This content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.

Christmas Disease and Coal-Mining: Trauma and Exposure to Nitroglycerine as Occupational Hazards

C. B. Kerr
British Journal of Industrial Medicine
Vol. 18, No. 1 (Jan., 1961), pp. 47-52
Published by: BMJ
Stable URL: http://www.jstor.org/stable/27721615
Page Count: 6
  • Read Online (Free)
  • Subscribe ($19.50)
  • Cite this Item
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Christmas Disease and Coal-Mining: Trauma and Exposure to Nitroglycerine as Occupational Hazards
Preview not available

Abstract

The main features of Christmas disease, a hereditary disorder of blood coagulation, are outlined, and a family of coal-miners who suffer from this disorder is described. The affected male members of two generations have spent their working lives underground. Three of the eight affected miners were temporarily severely disabled by episodes associated with their bleeding diathesis, and one died in 1894 from haemorrhage following an injury. A mild degree of Christmas disease caused an increased occupational morbidity in some members of this family, but did not shorten their overall working life-span. Twelve further cases of Christmas disease are briefly described. One affected man had an episode of cerebral haemorrhage, possibly associated with the physiological effects of contact with nitroglycerine. A review of the literature suggests that nitroglycerine may have a significant aetiological action in the development of cerebral haemorrhage in men with a defective haemostatic mechanism. Finally, it is suggested that an analogous situation may exist in patients under anticoagulant treatment, who use nitrates or other vasodilator drugs therapeutically.

Page Thumbnails

  • Thumbnail: Page 
47
    47
  • Thumbnail: Page 
48
    48
  • Thumbnail: Page 
49
    49
  • Thumbnail: Page 
50
    50
  • Thumbnail: Page 
51
    51
  • Thumbnail: Page 
52
    52